British experts in toxic chemicals are mystified about the gas used by Russian commandos to overpower the Chechen terrorists with such severe side-effects.
One of the most striking properties of the gas was the speed with which it took effect. Within seconds of detecting the gas many of the victims lost consciousness.
Some experts suggested that the gas could have been a colourless, odourless incapacitant called BZ which is known to have hallucinogenic properties.
Michael Yardley, a security expert in London, said the symptoms displayed by the hostages inability to walk, memory loss, fainting, heartbeat irregularities and sickness point to BZ, whose effects can last up to 60 hours. "The Russians wouldn't want a big shout about it because [BZ] is just the sort of stuff they are not supposed to have," Mr Yardley said. "It's not specifically banned. It is a sort of grey area."
Julian Perry-Robinson, a chemical weapons specialist at Sussex University's Science Policy Research Unit, said the gas was unlikely to be BZ because the agent acted too quickly. "BZ is an old American agent and it takes up to half an hour to have an effect. People have been looking for a rapid knockout agent since the beginning of time. The Russians might well have developed one secretly," he said.
The chemical weapons treaty permits toxic agents to be developed providing it is for law enforcement and crowd control, Professor Perry-Robinson said. In the US such "non lethal" agents are called "calmatives".
Many of these agents are based on fast-acting sedatives and anaesthetics which depress or inhibit the function of the central nervous system.
Yevgeny Yevdokimov, a top Moscow anaesthesiologist, said he believed the deaths were caused by a substance similar to a general anaesthetic administered at an excessive concentration. He said: "As you increase the dose, then dysfunctions occur. First of all comes loss of consciousness, then problems with breathing and blood circulation."
The reluctance of the Russian authorities to reveal which agent they used suggests that it is a genuinely new chemical.
It might be that an antidote has not been developed for the gas or that not enough was available to distribute among the hundreds of hostages taken to hospital.
Join our new commenting forum
Join thought-provoking conversations, follow other Independent readers and see their replies